CSN Login
Members Online: 2

You are here

Am I An ABVD Failure?

MattButts's picture
MattButts
Posts: 37
Joined: Mar 2012

As soon as I was diagnosed with Hodgkin's Lymphoma my oncologist (who had previously treated me for anal cancer) started me on a course of ABVD chemotherapy. The results have been disastrous. Aside from the expected side effects (hair loss and metal mouth) I began to waste away until my appetite disappeared, my weight dropped to 89 pounds (and I am 5 ft 11 in tall) and I ended up in the hospital for a week. Now I am dependent on a walker to get around and standing up is a major effort. Needless to say, I am extremely reluctant to continue this therapy. Do I have other options?

Jeff148's picture
Jeff148
Posts: 183
Joined: Apr 2014

I'm starting R-ABVD soon. As for other options, I wish I could help you with that. I would hope your Dr. has some answers. If not, get a second opinion. There are some great Dr.s on the West Coast. I emailed several of the top NLPHL Dr.s around the world and they all wrote me back. Some even called me. If you have good medical coverage, you can go about anywhere for a second opinion. That's what I would do if your current Dr. isn't giving you options. Is the ABVD having positive results on the lymphoma? It seems like your weight loss is a serious condition that needs to be addressed immediately. I'm also scared about losing weight as I'm pretty thin (6' 170 lb.). Was it impossible to just have a routine and eat even if not hungry? Did nausea medicines work? I usually eat a meal even when I don't feel hugry just because I am high energy and lose weight if I skip meals. Any info. about your experience is helpful. In the meantime, make sure you address this issue with your weight loss immediately. You are on my prayer list.

Jeff

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3329
Joined: May 2012

Matt,

Sorry things are going so poorly. Only an oncologist can tell you what options are out there, if any. The old first-line treatment for HL was "MOPP," but ironically, abvd was developed to have fewer side-effects than MOPP, but I have heard of a few people switching from abvd to MOPP, for technical reasons .  I guess you could ask about MOPP.  But again, only an oncologist can grapple with the issues you describe.

I agree with Jeff that your dramatic weight loss is something they should be working on, but I myself had to go on breakfast drinks at times, I was so adverse to food.

I read somewhere that abvd dosing is supposed to be adjusted for every 10% of weight loss, but the doctor has the authority to over-ride that guidance, if he or she feels it is necessary to do so.  When my body weight dropped 10%, the doc kept me on  my original dosing, for instance.

I also agree with Jeff that the critical issue  at the fore of the doctor's thinking is most likely, "How well are the drugs beating the disease?"

I would be demanding some answers, regardless.

max

.

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

I agree with Jeff.  Are you able to eat now, Matt?  You can try Ensure or similar and my oncologist told me Carnation Instant Breakfast was a less expensive alternative as well.  Fortunately, I maintained an appetite and was able to eat during my therapy in large part due to prednisone.

I think you said your roommate doesn't cook.  Maybe someone can come over and help with preparing things you think you can eat?  For sure try to get your hands on some Ensure/Similar and try to drink that.  It's good to have on hand anyway during treatment. 

I was wondering about you and I'm glad to hear from you.  Hang in there, buddy.  Message me if you feel like/want to talk.

Hugs - Jim

MattButts's picture
MattButts
Posts: 37
Joined: Mar 2012

One weird fluke about me is that when I have been sick, especially so sick that I've lost weight, my appetite will sometimes kick into overdrive and I can't get enough to eat. I think it's some kind of survival mechanism I have. Bring it on.

allmost60's picture
allmost60
Posts: 3184
Joined: Jul 2010

Hi Matt,

 Dang, I wish I could contribute some helpful info on ABVD treatments, but I just don't know anything about it. Frown I had a mild chemo ...CVP-R...and didn't have too many issues doing it. The Prednisone made me a bit crazy Tongue Out but also kept my appetite going strong which was good.  That's the only good thing I can say about that nasty drug! SealedYour weight loss is very scary and sounds like something your doctor really needs to address, quickly! Please keep us posted on how things progress, and I will keep you in my prayers. Hope something turns around soon for you. Best wishes...Sue

MattButts's picture
MattButts
Posts: 37
Joined: Mar 2012

Clearly, my chemotherapy was killing me, but it was also killing something else: my cancer. A PET scan taken a week after I got out of the hospital showed remarkable improvement when compared to the first PET scan before I started treatment. Still, I wasn't going to survive the side effects. So I sat down with my oncologist and we decided to tweak my regimen a little. I'm not receiving ABVD anymore, I'm receiving AVD. We're discontinuing the Bleomycin completely, and the Adriamycin, Vinblastine and Decarbazine have all been dialed back to 70% of the dosage I was receiving, with plans to titrate upward as tolerated. My primary doctor jokingly refers to this regimen as "chemo lite." As I write this, it has been over 24 hours since my first cycle of "chemo lite" and there are no intolerable side effects to speak of. My appetite is good (ravenous is more like it) and I can feel myself getting stronger just through resuming my daily activities (especially climbing stairs, which is still a little clumsy for me).

allmost60's picture
allmost60
Posts: 3184
Joined: Jul 2010

Hi Matt,

 I was just talking about you the other day to one of our members, as both of us were concerned how you were doing. So glad to hear you are doing a lighter version of your chemo and tolerating it so far..(knock on wood)! When I did my chemo in 2010 my doctor had to lower my dose of prednisone in order for me to tolerate it. Sometimes tweeking our cocktail just a little bit can make a big difference. I'll be keeping you in my prayers Matt...hang in there and eat when you can to get some weight back on. Best wishes...Sue

(Follicular NHL-stg3-grd2-typA-Dx 6/10-age 63)

Relapsed April 2014.

illead's picture
illead
Posts: 847
Joined: Aug 2012

Yes, I too was tallking about you with another member.  What a relief.  You had lost so much weight and not hearing worried us.  It makes sense to adjust your chemo especially with your weight loss, so we are hoping you will continue on the upward path.  We sure hope for the best and thank you for letting us know.  Know when you are not feeling well, it is hard to think about posting, we understand.  Thinking about you, Bill & Becky 

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

I can only reiterate what others have said and it is so good to hear from you!  Tweaking your regimen makes perfect sense and I'm glad there has been significant improvement on your pet scans.  Glad your getting stronger - just don't overdo and give your body time to adjust :).  Thanks for making my day!  Now if we can hear from Karl (shoopy)!

Jim

MattButts's picture
MattButts
Posts: 37
Joined: Mar 2012

Since I got out of the hospital, I've been improving slowly but steadily. My weight is coming back up now that I'm eating food that doesn't suck. I'm not very diligent about my exercise routine, but I'm finding ways to incorporate it into my daily activities. Overall, I'm feeling good these days. (The recent advent of pleasant spring weather to Minnesota is probably a big factor.) I'm still bald, but I kinda like the look. I bought a head shaver so I can keep it that way. I can always grow it back later.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3329
Joined: May 2012

Glad you got back with us Matt.

I have heard of Bleomycin being cut out of the abvd regimin before. Its side-effects mostly affect breathing, and I have been going through a tests with a pulmonologist recently; in fact, I had an appointment with him earlier today . Based upon a CT in 2010 and another a few weeks ago, I have had some scarring ("Fibrosis") in the base of my lungs, likely from the Bleomycin, a conclusion partly  based on ther fact that the scarring has not worsened since I stopped Bleo -- a great piece of news for me.

Based upon your dramatic weight loss, you were probably due to have your doses scaled back, even without talking to the doc.

I hope you continue to regain appetite and strength. The reduction of the tumors is great news. You will be in total remission before you can say

"I'll have some cherry pie with that prime rib, please."

max

Jeff148's picture
Jeff148
Posts: 183
Joined: Apr 2014

Super news!! I'm glad you are eating and getting around more. I was worried about you. The news actually helped me feel better today. Thanks.

Jeff

MattButts's picture
MattButts
Posts: 37
Joined: Mar 2012

Thanks! Knowing I made you feel better makes me feel better. Hugs!

 

Subscribe to Comments for "Am I An ABVD Failure?"